Alert archive / Washington / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Spokane, WA

May 30, 20205 counties in Washington

NWS Spokane, WA issued this flash flood watch at May 30, 2020, 8:59 AM PDT for 5 counties in Washington. It took effect at May 30, 2020, 5:00 PM PDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 30, 2020, 8:59 AM PDT (15:59 UTC)
In effect from
May 30, 2020, 5:00 PM PDT
Expired
May 30, 2020, 8:15 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Flood severity
None

Counties Chelan County, WA, Douglas County, WA, Ferry County, WA, Grant County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 151 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-470 J/kg
Mixed-layer LCL
2315 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WGUS66 KOTX 301559
FFAOTX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Spokane WA
859 AM PDT Sat May 30 2020

.Very heavy rainfall could cause flash flooding last this afternoon 
and this evening.

WAC007-017-019-025-047-310700-
/O.NEW.KOTX.FF.A.0002.200531T0000Z-200531T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan-Douglas-Ferry-Grant-Okanogan-
Including the cities of Omak, Laurier, Quincy, Manson, Brewster, 
Waterville, Douglas, Republic, Danville, Wenatchee, Royal City, East 
Wenatchee, Mattawa, Okanogan, Ephrata, Coulee City, Bridgeport, 
Plain, Leavenworth, Methow, Mazama, Cashmere, Conconully, Entiat, 
Winthrop, Curlew, Twisp, Moses Lake, Oroville, Keller, Chelan, and 
Inchelium
859 AM PDT Sat May 30 2020

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM PDT THIS AFTERNOON THROUGH 
THIS EVENING...

The National Weather Service in Spokane has issued a

* Flash Flood Watch for portions of Central Washington...North 
  Central Washington and Northeast Washington, including the 
  following areas, in Central Washington, Grant. In North Central 
  Washington, Chelan, Douglas and Okanogan. In Northeast Washington, 
  Ferry.

* From 5 PM PDT this afternoon through this evening

* Thunderstorms will very heavy rain will move over the area this 
  afternoon and evening.  Flash flooding is possible, especially in 
  urban areas and near wildfire burn scars.

* Be alert for rapidly rising water in urban areas.  Debris flows in 
  steep terrain are also possible.

$$

RJ
1 follow-up statement
808 
WGUS66 KOTX 310315
FFAOTX

Flood Watch
National Weather Service Spokane WA
815 PM PDT Sat May 30 2020

WAC007-017-019-025-047-310415-
/O.CAN.KOTX.FF.A.0002.000000T0000Z-200531T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan-Douglas-Ferry-Grant-Okanogan-
Including the cities of Omak, Laurier, Quincy, Manson, Brewster, 
Waterville, Douglas, Republic, Danville, Wenatchee, Royal City, East 
Wenatchee, Mattawa, Okanogan, Ephrata, Coulee City, Bridgeport, 
Plain, Leavenworth, Methow, Mazama, Cashmere, Conconully, Entiat, 
Winthrop, Curlew, Twisp, Moses Lake, Oroville, Keller, Chelan, and 
Inchelium
815 PM PDT Sat May 30 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Central Washington...North 
Central Washington and Northeast Washington, including the following 
areas, in Central Washington, Grant. In North Central Washington, 
Chelan, Douglas and Okanogan. In Northeast Washington, Ferry has 
been cancelled.

Flooding is no longer expected to pose a threat.

$$

GKOCH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at May 30, 5:19 AM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 30, 5:19 AM PDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
519 AM PDT Sat May 30 2020

.SYNOPSIS...
Hot and muggy conditions are expected today ahead of potentially
severe thunderstorms. Strong to severe thunderstorms will spread
north during the day today bringing heavy rain, damaging wind, and
possibly large hail. Much cooler temperatures are expected Sunday
and continue to be near normal through the remainder of the week.

&&

.DISCUSSION...

...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE INLAND
NORTHWEST SATURDAY AFTERNOON AND EVENING...

Models have not diverged from the previous advertisements of an
aggressive shortwave ejecting north during the day today bringing
a wide range of weather hazards to the region.

Again this morning there is much to unpack so bare with me as we
look at several important factors driving the forecast and
resulting messaging for impactful weather. This morning's meso-
analysis is impressive and a bit alarming. A vigorous upper low is
spinning off of the CA coast. A stream of upper level moisture
originating from Baja California is evident on the IR and WV
imagery. The plume of moisture opens up into a diffluent pattern
over northern NV and OR. Showers and thunderstorms are ongoing and
developing where moisture is pooling and upper level support is
maximized. The high res models indicated a line of weak
thunderstorms was possible over northeast OR spreading north into
SE WA during the early morning hours. Radar coverage in this area
is not ideal but satellite and lightning data suggests these
initial cells are surly.

After reviewing SPC's mesoscale analysis which uses current
observations and the RAP to determine various convective
parameters, I'm coming to the conclusion that these storms have no
reason to weaken as they approach southeast WA. PWAT values over
1.1" combined with CAPE over 1000 J/kg. The surface observations
at 3AM depict dew points in the 60s from Pendleton up through the
Tri-Cities.

All of this to say that there will be an increased potential for
strong thunderstorms early this morning in southeast WA. Given the
abnormally moist atmosphere, these storms will be capable of
producing very heavy rain. Similar to yesterday, we will have to
review our flood products to determine if more areas should be
included given this threat.

Along those lines, the WPC (Weather Prediction Center) has
included much of central and eastern WA in a Slight Risk in their
Day 1 Excessive Rainfall Outlook. A quote from their detailed
discussion points "to the rarity of this type of instability with
organized convection over this region warrants the slight risk,
particularly as anything in the sloped terrain will produce more
rapid runoff." This is our exact thinking with the rare parameters
coming together.

Back to the morning convection, we will observe closely the pre-
storm environment but suspect storms will weaken shortly after
they cross the WA border and move north into slightly more stable
and drier air. The remnants of these showers/storms will move
north through the morning hours spreading the odd strike of
lightning along with debris clouds. This new development is what
will likely cause our high temperatures to not reach the
potential that we were advertising earlier in the week. The latest
guidance has a wider spread of high temperatures with the mean
slightly lower than previous runs.

Behind the clouds, temperatures will climb rapidly into the upper
80s to lower 90s. Locations like Lewiston and Pullman can expect
the most impressive warming with near record temperatures at both
locations. It is in this very warm and moist airmass with an
approaching negatively tilted upper trof that our attention will
turn to north-central OR. Strong to severe thunderstorms will
develop and move most due north during the afternoon hours. I
won't rehash all of the convective parameters that we have been
discussing other than to say they are impressive. For this reason,
the weather hazards we will be looking for are very strong winds,
large hail, and strong downbursts.

As CAPE values reach their maximum in the late afternoon
hours...some models still suggesting widespread CAPE over 3000
J/kg and pockets over 4000 J/kg...thunderstorms will become more
widespread over northeast OR and southeast WA again. These initial
discrete cells will evolve into a cluster or a line of storms as
they rapidly move north over eastern WA and the ID panhandle. The
pre-storm environment including DCAPE (downdraft potential) over
1200 J/kg suggests severe wind gusts along the gust front and
within the strongest cells. This line will move north through the
evening into a large MCS feature as it approaches the Canada
border before midnight.

IMPACTS... Reiterating the earlier point about heavy downpours,
flash flooding in complex terrain is certainly possible. A Flood
Watch is in effect and may be expanded later this morning. Recent
burn scars are most susceptible to flash flooding and debris flows
but anywhere with complex terrain could be vulnerable today.

Damage from wind is the most likely impact with today's storms. We
have been advertising severe level wind gusts to 60 mph but the
strongest cells could produce isolated wind gust as high as 70
mph. The most likely area for this to happen is where SPC has
shaded central WA in a slight risk but really anywhere has that
potential today with DCAPE values so high.

Large damaging hail is less likely but certainly possible in the
strongest discrete cells early in the afternoon. Hail parameters
on the SPC HREF Ensemble Viewer but a bullseye over Grant and
Douglas Counties between 23-03Z. Hail is possible elsewhere but
the damaging hail over an 1" in diameter has the greatest
likelihood in this area late in the afternoon.

Finally, the synoptic winds behind the cold front will continue
through the overnight hours as storms wane. Saturday night and
Sunday winds will be breezy as temperatures drop drastically from
the humid 90s to much drier 60s Sunday. By late Sunday afternoon
and evening, winds will slowly diminish as skies begin to clear
out. Monday morning temperatures will dip down into the low 40s
for most areas.  What a change!

Updates will come during the day as things evolve with close
collaboration with the Storm Prediction Center and our neighboring
offices. /AB

Monday through Friday: Narrow but quite elongated trof is positioned
over the west coast Monday with a small scale low nested inside it
and intensifying a bit as it moves over Vancouver Island and into
Southern British Columbia Monday. There doesn't seem to be much in
the way of moisture and instability to get any significant
precipitation going with this disturbance passage, in fact the
higher pops remain to the southeast where the southwest flow
resulting from the earlier mentioned trof positioning has good
instability and moisture feeding into it. With this in mind pops
remain highest near the Blue Mountains to the Camas Prairie and
taper off substantially between Lewiston and Pullman. The elongated
and narrow trof shows a bit of a split and the northern branch over
the forecast area moves quickly into Northwest Montana and allows
for brief shortwave ridging Tuesday. Another low pressure system
drops down from the northwest and brings about cooling and potential
for more showery weather Wednesday through Friday. In addition
rivers will be watched closely as they respond to the earlier
discussed wet and unsettled weekend weather and the associated
mountain snowmelt runoff. /Pelatti

&&

.AVIATION...
12Z TAFS: The main challenge will be timing and strength of
thunderstorms moving over the area today. An early round of
convection is moving north from the Tri-Cities area this morning.
This cluster of storms will weaken as it approaches MWH but still
could produce erratic and gusty winds over the next few hours.
Otherwise showers and a few thundestorms elsewhere are possible
through the morning hours. During the afternoon, scattered high
clouds will rapidly give way to strong thunderstorms developing
and moving rapidly north. The 12Z TAFs have tried to narrow down
the arrival at each location with erratic gusty winds included
region wide. Further refinement of the wind speeds and timing may
be necessary but all locations should expect strong winds, reduced
visibility, and occasional to frequent lightning at some point
during the afternoon and evening hours.

Behind the strongest storms, a large cluster of showers and
embedded thunderstorms will continue overnight accompanied by
gusty southwest winds. MVFR conditions are expected with this
broad area of rain through 12Z Monday. /AB

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        91  49  64  43  69  46 /  20  80  20   0   0   0
Coeur d'Alene  90  50  62  44  69  46 /  20  80  40   0   0   0
Pullman        90  48  63  43  66  45 /  20  60  20   0  10  10
Lewiston       95  58  71  51  71  51 /  20  60  20   0  10  10
Colville       91  50  65  42  73  44 /  20  90  70  10   0   0
Sandpoint      88  52  60  45  69  48 /  10  90  70  10   0   0
Kellogg        89  50  60  45  68  47 /  10  80  50   0  10  10
Moses Lake     95  53  72  45  76  47 /  40  80  10   0   0   0
Wenatchee      87  52  68  46  74  47 /  60  90  20   0   0   0
Omak           87  54  67  44  74  47 /  40  90  70   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 30, 12:03 AM PDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1203 AM PDT Sat May 30 2020

IDZ001>004-026-027-WAZ031>038-041>044-310715-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
1203 AM PDT Sat May 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday evening continues to look like an active period for
thunderstorms and some storms may be strong capable of torrential
rain, gusty winds, and hail.

In the hours before

Special weather statement, May 30, 6:17 AM PDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Spokane WA
617 AM PDT Sat May 30 2020

WAZ034-035-301400-
Moses Lake Area WA-Upper Columbia Basin WA-
617 AM PDT Sat May 30 2020

...SPECIAL WEATHER STATEMENT...

At 617 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Othello, or 21 miles south of Moses Lake, moving north
at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Moses Lake, Othello, Warden, Cascade Valley, Moses Lake North, Royal
City, Lind, Hatton, Ruff, Schrag, Beatrice, Paha, McDonald, Sieler,
Wheeler, Smyrna and Cunningham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4675 11847 4675 11987 4719 11972 4718 11843
TIME...MOT...LOC 1317Z 190DEG 32KT 4680 11932

AB
Special weather statement, May 30, 7:03 AM PDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
703 AM PDT Sat May 30 2020

WAZ034-035-301445-
Moses Lake Area WA-Upper Columbia Basin WA-
703 AM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ADAMS...SOUTHERN LINCOLN
AND EAST CENTRAL GRANT COUNTIES UNTIL 745 AM PDT...

At 702 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ritzville, or 31 miles northeast of Connell, moving
north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ritzville, Odessa, Lind, Sprague, Krupp, Mohler, Marcellus, Batum,
Irby, Marlin, Ruff, Tokio, Schrag, Packard, Schoonover, Paha, Lamona,
Ralston, Pizzro and Moody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4677 11846 4700 11908 4768 11897 4735 11789
TIME...MOT...LOC 1402Z 197DEG 24KT 4700 11841

SB
Special weather statement, May 30, 7:21 AM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
721 AM PDT Sat May 30 2020

WAZ034-035-044-301500-
Moses Lake Area-Waterville Plateau-Upper Columbia Basin-
721 AM PDT Sat May 30 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DOUGLAS
AND NORTHEASTERN GRANT COUNTIES...

At 718 AM PDT, strong thunderstorms were clustered from Ephrata to
Wilson Creek, moving north at 25 mph.

Winds in excess of 40 mph and brief heavy rain are possible with
these storms.

Locations impacted include...
Ephrata, Lakeview, Banks Lake South, Moses Lake North, Soap Lake,
Coulee City, Mansfield, Wilson Creek, Hartline, Sims Corner, Dry
Falls Junction, Stratford, Gloyd, Laveview Park, Mold and Bagdad
Junction.

LAT...LON 4719 11905 4724 11965 4792 11970 4791 11893
TIME...MOT...LOC 1418Z 184DEG 23KT 4733 11951

LN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:27 PM PDTRiver Flood WatchOTXFerry53 hr
May 29, 5:27 PM PDTRiver Flood WatchOTXOkanogan43 hr
May 30, 6:17 AM PDTSpecial Weather StatementOTXAdams43 min
May 30, 7:03 AM PDTSpecial Weather StatementOTXAdams42 min
May 30, 7:21 AM PDTSpecial Weather StatementOTXDouglas39 min
May 30, 8:48 AM PDTRiver Flood WarningOTXChelan27 hr
May 30, 10:18 AM PDTSpecial Weather StatementOTXStevens42 min

Nearby

Flash Flood Watches in Washington, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.